Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 7, NWS Honolulu, HI

February 27, 2020Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 27, 2020, 3:13 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2020, 3:13 PM HST (01:13 UTC)
Expired
Feb 28, 2020, 3:33 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWHW70 PHFO 280113
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 PM HST Thu Feb 27 2020

...WIND ADVISORY FOR PORTIONS OF THE BIG ISLAND THROUGH THE 
NIGHT...

.Strong trade winds will produce advisory-level winds across 
portions of the Big Island through at least the evening and 
possibly into late tonight. Borderline conditions are expected on 
Friday, and strong winds may affect additional parts of the state 
this weekend.

HIZ024>027-281415-
/O.NEW.PHFO.WI.Y.0007.200228T0113Z-200228T1600Z/
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
Including the cities of South Point, Pahala, Hilo, Volcano, 
Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
and Saddle Road Above 5000 feet
313 PM HST Thu Feb 27 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 15 to 30 mph with localized gusts over 
  50 mph.

* WHERE...Portions of the Big Island where winds are enhanced by
  terrain, mainly across leeward areas of the Kohala Districts,
  the western parts of the Humuula Saddle, near South Point, and
  downslope areas in the Hawaii Volcanoes National Park.

* WHEN...Until 6 AM HST Friday. This advisory may need to be
  extended into Friday and possibly expanded during the weekend.

* IMPACTS...Winds this strong are capable of downing tents or
  other temporary structures, as well as downing trees and causing
  power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
Wroe
1 follow-up statement
325 
WWHW70 PHFO 281333
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
333 AM HST Fri Feb 28 2020

HIZ024>027-281445-
/O.CAN.PHFO.WI.Y.0007.000000T0000Z-200228T1600Z/
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
Including the cities of South Point, Pahala, Hilo, Volcano, 
Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
and Saddle Road Above 5000 feet
333 AM HST Fri Feb 28 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory threshold. The Wind Advisory 
is therefore cancelled.

$$

Powell

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 27, 9:37 AM HST, 5 hours 36 minutes earlier.

Area forecast discussion, Feb 27, 9:37 AM HST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
937 AM HST Thu Feb 27 2020

.SYNOPSIS...
A stable and breezy trade wind flow will continue to focus modest
rainfall along windward slopes today. High pressure will
strengthen northeast of the state on Friday, likely boosting
trades further through the weekend. An upper low will drift over
the islands during this time, leading to an increase in showers,
some possibly heavy with a slight chance of thunderstorms. Wet
conditions may persist into early next week.

&&

.DISCUSSION...
The stable and breezy trade wind flow will remain relatively
unchanged today. A broad surface ridge and surface high far north
of the state will slowly consolidate, leading to little change in
the strength of the trade winds. Trades will be at borderline
Wind Advisory strength this afternoon and evening over portions of
the Big Island, mainly in the Kohala Districts where wind gusts
in excess of 40 mph are expected. These strong gusts will be
induced, in part, due to a ridge aloft that is maintaining stable
conditions with a strong inversion around 6,500 to 7,000 ft.
Precipitable water within the stable trade wind flow remains just
below seasonal normal, resulting in modest windward showers that
will briefly spread to leeward areas this morning. Dew points are
holding in the upper 50s to lower 60s, which is maintaining a
somewhat cool feel under the breezy trades.

On Friday through Sunday, trade winds will likely increase. The
above mentioned surface high will strengthen to around 1040 mb as
it becomes parked about 1,300 miles north-northeast of the state.
A high of this strength and at that position would normally
ensure that trades would ramp up significantly. However, there is
some uncertainty, as a mid to upper level low currently east of
the state approaches on Friday and drifts overhead during the
weekend. This feature will likely weaken the local surface
pressure gradient and keep the strongest trade winds to the
northeast of the islands. However, it still appears that we will
see an increase in trades, possibly requiring a Wind Advisory some
time this weekend.

An increase in shower activity is due late Friday through the
weekend. As the mid to upper level low moves overhead, low level
moisture will not change substantially, but exceptionally cold
temperatures aloft will produce unstable conditions that will
likely generate spotty showers, some briefly heavy, and perhaps a
few thunderstorms. Rainfall will continue to be focused along
windward slopes, but the gusty trades will easily push fast-
moving, briefly heavy showers across leeward areas. By Friday
night, freezing levels will drop unusually low to around 9,000 to
10,000 ft, bringing chances for snow and/or freezing rain as
showers pass over the high summits of the Big Island and possibly
Haleakala on Maui.

Wet conditions may linger into early next week. The GFS and ECMWF
show the mid level low dissipating and lifting northward on
Monday, while an associated surface trough is pulled over the
islands from the east. Trades should drop and may shift out of the
southeast if the trough is strong enough. Moisture convergence on
the east side of the trough could lead to another period of wet
weather for some windward areas.

&&

.AVIATION...
A strong surface high located far northeast of the main Hawaiian
Islands will maintain gusty northeast to east trade winds through
early Friday morning. As a result, AIRMET TANGO remains in effect
for moderate low-level turbulence south through west of the higher
terrain on all the islands below 100.

The robust low-level trade wind flow will also continue to transport
low clouds with embedded showers into northeast facing sections
of the islands through this afternoon, producing brief periods of
MVFR conditions. Otherwise, expect VFR conditions to prevail during
the daylight hours across most of the state. By later tonight and
early Friday, low cloud and shower coverage may increase, thereby
causing MVFR conditions to become more widespread over the higher
terrain and northeast facing slopes, possibly enough to require
issuance of AIRMET Sierra for mountain obscuration over some
islands.

&&

.MARINE...
A high far northeast of the area is producing strong to near gale
force easterly trade winds over Hawaiian coastal waters. A Small
Craft Advisory (SCA) is in effect for all coastal waters through
the weekend. Winds are expected to be strongest from Friday night
into Sunday as the high builds to near 1040 mb. A low aloft is
expected to induce troughing at the surface near the islands which
will keep the winds from becoming even stronger. The low will
bring a chance of thunderstorms from Friday through the weekend.

The WW3 model shows a new northwest swell arriving today. The
swell has been slow building at the NOAA buoys northwest of
Kauai, but the swell is expected to rise high enough to produce
near the High Surf Advisory (HSA) threshold tonight. Surf will
slowly build along east facing shores as the trade winds
strengthen. A HSA for east facing shores will likely be needed
over the weekend, and it is possible the surf could reach warning
levels along east facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters-

&&

DISCUSSION...Wroe
AVIATION...TS
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:12 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao6 days

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.